Objective: To reacquaint clinicians with a reportedly rare adverse event of agranulocytosis occurring after long-term administration of vancomycin and ticarcillin/clavulanate, with a subsequent review of other reported cases in the literature.
Case summary: A 45-year-old white woman with spina bifida developed agranulocytosis (2.7 x 10(3)/mm3 white blood cells with only 3% polymorphonuclear leukocytes and no reported eosinophils or basophils) after long-term administration of vancomycin and ticarcillin/clavulanate for decubitus ulcers and chronic osteomyelitis. Consequently, the cell counts rebounded rapidly on discontinuation of both medications and returned to normal within 1 week.
Discussion: The incidence of vancomycin-associated neutropenia is presumably rare, but the increased use of vancomycin may disclose a more frequent occurrence. It is suggested that the mechanism for the reaction is immunologically mediated, yet this remains unclear. Although it is difficult to determine the causative agent in this case, vancomycin was most suspect clinically. Ticarcillin/clavulanate is less likely because our patient has since been readmitted and treated with oxacillin, imipenem/cilastatin, and amoxicillin/clavulanate without affecting the white blood cell count. In that regard, it could be reasoned that an immunologic reaction to ticarcillin would have resulted in a similar outcome with other penicillins.
Conclusions: This case serves as a reminder to clinicians that patients receiving long-term treatment with vancomycin should have their white blood cell count monitored at least weekly.